Many prescription and non-prescription medicines can cause heartburn. A few examples are:
Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
Steroids, such as prednisone.
Some heart medicines.
Caffeine and alcohol also can cause heartburn.
If you think that your heartburn may be caused by a medicine:
Call the doctor who prescribed the medicine before you take the next dose to find out if you should stop taking the medicine or take a different one. There also may be certain ways or times of the day to take your other medicines that will decrease the chance of getting heartburn. An appointment may not be needed.
If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel that you need to continue taking the medicine or need help controlling your symptoms.
Current as of:
March 1, 2023
Author: Healthwise Staff Medical Review: William H. Blahd Jr. MD, FACEP - Emergency Medicine Adam Husney MD - Family Medicine Kathleen Romito MD - Family Medicine H. Michael O'Connor MD - Emergency Medicine
Medical Review:William H. Blahd Jr. MD, FACEP - Emergency Medicine & Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine & H. Michael O'Connor MD - Emergency Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.